North Carolina, 2003

Hail in North Carolina, March 6, 2003

March 6, 2003 · NWS MHX · 3 events in 3 counties and zones

3 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at Mar 6, 3:00 AM EST, 13 minutes earlier.

Area forecast discussion, Mar 6, 3:00 AM EST, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
300 AM EST THU MAR 6 2003

WILL BE BRIEF DUE TO APPRCHG WX FROM THE SW. ATMOS WILL BE RAPIDLY
MOISTENING/DESTABILIZING ERLY THIS MORNING. AREA RADARS INDICATE A
CLUSTER OF SVR TSTMS OVER NE SC ASSCTD WITH THE NOSE OF THE LOW
LEVEL JET. THE LOW LEVEL JET WILL BE OVR ESTRN NC AROUND 12Z BUT
WILL RAPIDLY SHIFT OFFSHORE BY 18Z. PRIND ARE THAT STRONG TO SEVERE
TSTMS WILL BE POSSIBLE THROUGH ABOUT 15Z IN AREA OF STRONG ASCENT
SUPPORTED BY THE ENTRANCE REGION OF THE UPPER JET AND THE
STRENGTHENING LOW LEVEL JET. LOW LEVEL FLOW RAPIDLY BECOMES WEST BY
ERLY AFT AND SOME DRYING IS NOTED IN THE MODELS. LARGE SCALE ASCENT
SHIFTS E AND THREAT OF PCPN WILL BE MUCH LESS THAN THIS MORNING.
THERE WILL BE ENOUGH MOIST AROUND SUCH THAT FRONTAL CONVERGENCE
COULD TRIGGER A FEW SHOWERS THIS AFTERNOON WITH FRONT OFF THE COAST
AROUND 21Z. TOUGH CALL ON TEMPS BUT WITH A M CLOUDY SKY WILL LEAN
TWRDS THE COOLER NUMBERS. QUESTIONS STILL ABOUT PCPN CHANCES
TONIGHT-FRI AS MOIST SURGES NWRD OUT OF THE GULF BEHIND FRONT. ESTRN
NC WILL REMAIN IN ENTRANCE REGION OF UPPER JET AND LATEST GFS BRINGS
LIFT/.10 INCH QPF LINE INTO SE COAST FRI. WILL INCLUDE A 20 POP JUST
FOR THE SE COAST AT THIS TIME BUT WILL KEEP SKIES M CLOUDY INTO FRI
EVENING REMAINDER OF ZONES. SKIES CLR BY SAT. GFS A BIT FASTER WITH
NEXT FRONT SUNDAY. 00Z RUN INDICATES MORE MOIST/WK LIFT/LGT QPF OVR
ESTRN NC SUNDAY AFTERNOON. NOT ENOUGH CONFIDENCE TO CHANGE DRY
FCST...ESP CONSIDERING MOIST INFLOW INTO THIS SYSTEM WILL BE
INHIBITED BY HIGH PRES OVR THE GULF.

MARINE:  PRESS GRAD WILL INCREASE AHEAD OF LOW PRES PASSING BY TO
OUR N TODAY. EXPECTING SW WINDS TO INCRS FROM THE S TO SCA CONDITIONS
BT AFTN WITH SEAS TO BUILDING IN RESPONSE.  COLD FRONT TO MOVE
ACROSS THE COASTAL WATERS AROUND 00Z THIS EVENING. EXPECT GRADIENT
BEHIND THE FRONT TO MAINTAIN SCA CONDITIONS TONIGHT...THEN SUBSIDING
ON FRI AS HIGH PRESS MOVES INTO THE AREA.

.MHX...SCA ALL COASTAL WATERS AND SOUNDS.

ELARDO/PRINGLE
Hazardous weather outlook, Mar 5, 4:50 AM EST, 22 hours 23 minutes before
NCZ029-044>047-079>081-090>095-098-103-104-051200-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
450 AM EST WED MAR 5 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY

STRONG THUNDERSTORMS WITH GUSTY WINDS AND LOCAL DOWNPOURS COULD
DEVELOP LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SHOWERS AND THUNDERSTORMS WILL OCCUR AHEAD AND ALONG A COLD FRONT
WHICH WILL CROSS EASTERN NORTH CAROLINA THURSDAY
AFTERNOON...OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED THROUGH THE
PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

8

The radar

The Morehead City radar (KMHX), 83 km away, was scanning. The volume nearest the first event began at 08:11 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Duplin

When
March 6, 3:13 AM EST
Where
Duplin County, Beulaville
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
34.917, -77.767

Public reported penny size hail.

Hail, Onslow

When
March 6, 3:27 AM EST
Where
Onslow County, 4 mi NW of Richlands
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
34.930, -77.583

Onslow county 911 reported nickel size hail near Haws Run.

Hail, Carteret

When
March 6, 4:11 AM EST
Where
Carteret County, Newport
Measured
0.75 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
34.783, -76.850

NWS personnel reported penny size hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2003Every state in 2003This day in weather historyWarnings in North Carolina, March 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5346989, 5346990, 5346991.